Menu

Men's Health

Viagra and Hearing Loss? The Jury's Still Out

Recent news reports of a possible link between the use of Viagra and the development of hearing loss have concerned many of my patients. Considering that millions of men in this country have taken Viagra (as well as the other erectile dysfunction drugs, Levitra and Cialis). I use Viagra after robotic prostate surgery when it is necessary. I wanted to devote a blog to discussing this issue.

What do we know about Viagra and hearing loss? There have been scattered reports of men developing hearing loss shortly after starting to take Viagra, Levitra or Cialis. Many of the patients who developed hearing problems had other medical problems that could have led to the hearing loss. These occurrences were relatively rare, especially considering that millions of prescriptions for these medications have been filled since Viagra was first approved in 1998. However, these reports were realistic and concerning enough that in 2007, the FDA required the placement of a "black box" warning of the potential for hearing loss on product information for these medications.

Recently, a paper was published in the Archives of Otolaryngology - Head and Neck Surgery that rekindled this concern. They collected data from 40,000 men over age 40 about symptoms of hearing impairment and whether or not they took Viagra or similar medications. The use of Viagra, but not Cialis or Levitra, was associated with an increased risk of reported hearing loss.

Papers of this sort must be judged with some caution, as one can only assume association, not causality. This means that the patients who developed hearing impairment were more likely to be taking Viagra. We cannot say whether the Viagra caused the hearing loss or not.

Should I stop taking Viagra, Levitra and Cialis? If you have any symptoms of hearing loss or have a ringing in your ears (called tinnitus) after taking these medications, you should stop taking them and tell your doctor about it. He may want to switch you from Viagra to Levitra or Cialis, or possibly to have you stop them altogether. If you do not have these symptoms, I would not be overly concerned.

Even if a link between Viagra and hearing loss is found, which remains unclear at this point, the risk of an individual developing hearing problems is likely exceedingly low. We should remember that millions of men have taken these medications with very few reports of hearing loss. Having said that, any medication has side effects, some of which may not develop until they have been used for years. But until more studies are completed, it is too premature to stop men from using a medication that has helped millions of mens' sex lives.

* I have no financial interest in Pfizer, Eli Lilly, or GlaxoSmithKline, the makers of Viagra, Cialis, and Levitra, respectively.

David B. Samadi, MD is the Chief of Robotics and Minimally Invasive Surgery at Mount Sinai School of Medicine in New York City. As a board-certified urologist and an oncologist specializing in the diagnosis and treatment of urologic diseases, kidney cancer, bladder cancer, and prostate cancer, he also specializes in many advanced minimally invasive treatments for prostate cancer, including laparoscopic radical prostatectomy and laparoscopic robotic radical prostatectomy. His Web site, Robotic Oncology, has been translated into six different languages and is one of the most popular urology sites on the Internet.

Dr. David B. Samadi is the Chairman of the Department of Urology and Chief of Robotic Surgery at Lenox Hill Hospital in New York City. He is a board-certified urologist, specializing in the diagnosis and treatment of urological disease, with a focus on robotic prostate cancer treatments. Dr. Samadi joined Fox News Channel in 2009 as a medical contributor. To learn more please visit his websites RoboticOncology.com and SMART-surgery.com. Find Dr. Samadi on Facebook.